Heparin-Induced Thrombocytopenia

(HIT; Heparin-Induced Low Blood Platelet Count)
  • Definition

    Platelets are a special type of blood cell. They help form clots so that you do not bleed too much. Heparin is a blood-thinning medication that decreases clotting.
    Thrombocytopenia means low blood platelet count. Heparin-induced thrombocytopenia is low blood platelet count caused by heparin. This condition can lead to a lot of bleeding. In some cases, it can also develop into excessive blood clotting.
    Clot Formation
    blood clot platelet
    Copyright © Nucleus Medical Media, Inc.
  • Causes

    This type of thrombocytopenia is caused by an immune reaction to heparin.
  • Risk Factors

    Taking heparin is a risk factor for developing this condition.
    Tell your doctor if you are taking heparin.
  • Symptoms

    Symptoms of heparin-induced thrombocytopenia include:
    • Bleeding
      • Excessive bleeding from cuts
      • Bleeding from your gums or nose
      • Superficial bleeding on the skin—looks like reddish/purple spots, often on the legs
      • Blood in urine or stool
      • Heavy menstrual flow
    • Pain or swelling in the legs
    • Chest pain
    • Difficulty breathing
    • Anxiety
    • Sweating
    • Rapid, irregular heartbeat
    Also, let your doctor know if you have past blood tests showing a low blood platelet count.
  • Diagnosis

    Your doctor will ask about your symptoms and medical history. A physical exam will be done.
    Your bodily fluids may be tested. This can be done with blood tests.
    Images may be taken of your bodily structures. This can be done with ultrasound.
  • Treatment

    Talk with your doctor about the best plan for you. Treatment options include the following:
    • Stopping the use of heparin
    • Anticoagulating drugs—to reduce the risk of blood clots:
    • Vitamin K Antagonists Therapy (VKA)— if you were taking VKA, it will be stopped and you will be given Vitamin K; the VKA will be restarted when your platelet count is normal.
    • Blood transfusion—for severe bleeding, to replace lost blood
  • Prevention

    To help reduce your chance of getting heparin-induced thrombocytopenia, discuss with your doctor the following:
    • Avoiding heparin use
    • Taking other anticoagulants
  • RESOURCES

    American Academy of Family Physicians http://familydoctor.org

    American Heart Association http://www.heart.org

    CANADIAN RESOURCES

    Canadian Cardiovascular Society http://www.ccs.ca

    Heart and Stroke Foundation of Canada http://www.heartandstroke.com

    References

    Arepally G, Ortel T. Heparin-induced thrombocytopenia. N Engl J Med. 2006. 355;8: 809-17. Available at: http://enotes.tripod.com/thrombocytopenia%5Fheparin2006.pdf. Accessed August 9, 2013.

    Heparin-induced thrombocytopenia. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed/what.php. Updated April 9, 2013. Accessed August 9, 2013.

    Revision Information

  • Connect with Steward

    Visit Our Twitter Feed Visit Our Facebook Page Email This Page Print This Page

    Subscribe to our patient e-newsletter

    Copyright © 2014 Steward Health Care
    Connect Healthcare Panacea CMS Solutions